Texas, 2024

Wildfire in Texas, August 18 to 19, 2024

August 18 to 19, 2024 · NWS OUN · 1 event in 1 county or zone

The combination of hot, dry and breezy conditions created favorable conditions for fire starts and spread.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The combination of hot, dry and breezy conditions created favorable conditions for fire starts and spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 11:28 AM CST, 1 hour 46 minutes earlier. Its key messages:

  • Updated at 1224 PM CDT Sun Aug 18 2024 -Dangerous heat continues today with relief arriving across north central Oklahoma on Monday. -Elevated fire weather conditions are expected across southwest Oklahoma and north Texas this afternoon.
Area forecast discussion, Aug 18, 11:28 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1228 PM CDT Sun Aug 18 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1224 PM CDT Sun Aug 18 2024

  -Dangerous heat continues today with relief arriving across
   north central Oklahoma on Monday.

  -Elevated fire weather conditions are expected across southwest
   Oklahoma and north Texas this afternoon.

&&

.SHORT TERM...
(Today and tonight)
Issued at 312 AM CDT Sun Aug 18 2024

Dangerous, near-record heat is expected this afternoon as the 597
dam mid-level ridge will be centered over Oklahoma and Texas.
Veered 925 to 850 mb flow will increase the magnitude of the low-
level thermal ridge ahead of a cold front advancing to the
southwest across Missouri and Kansas. As a result, temperatures
are forecast to range from ~100 to 110 deg F this afternoon.
Oklahoma City and Lawton have a chance to get close to or reach
their record highs at 104 and 109 deg F, respectively. The highest
dew points will be near and east of I-35, where an Excessive Heat
Warning is in effect. Elsewhere, a Heat Advisory is in effect.
Given that winds will be relatively light and cloud cover will be
limited, the wet bulb globe temperature risk will be in the high
to extreme risk category.

In addition to the heat, the other concern is fire weather. The
veered, low-level flow will advect drier air into western Oklahoma
and north Texas. The drier air, combined with the very hot
temperatures, will result in relative humidity values below 20% by
afternoon. Elevated fire weather conditions are expected in this
environment across the west. The Elevated Fire Weather conditions,
combined with increasing volatile fuels across southwest Oklahoma
and north Texas, will result in an environment favorable for the
spread of grass fires. A Fire Danger Statement (RFD) was issued
to account for this.

Mahale

&&

.LONG TERM...
(Monday through Saturday)
Issued at 312 AM CDT Sun Aug 18 2024

On Monday, the mid-level ridge is forecast to retrograde to the
west as a trough amplifies across the eastern U.S. In response, a
backdoor cold front will advance to the southwest with
(relatively) cooler, easterly flow across the northeast parts of
the area. Across the southwest, dangerous heat will continue--so
there will be a northeast to southwest temperature gradient across
the area. There is a low chance of showers/storms across north
central Oklahoma on Monday morning--but the most likely scenario
is any rain remaining to the north and east.

The cooler airmass will continue to advect to the southwest on
Tuesday with relief for locations along and north of I-40 and
along and east of I-35. The hot temperatures will be further
confined to the southwest across southwest Oklahoma and north
Texas.

The less hot pattern is forecast to persist across the eastern
half of the area through much of next week with the gradient of
the low-level thermal ridge centered across the Southern Plains.
In other words--there will likely be a noticeable east to west
temperature gradient throughout the week with the hottest
temperatures near the 100th meridian and the coolest temperatures
east of I-35. Rain chances appear limited.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Sun Aug 18 2024

VFR conditions are expected. A front will move slowly into the
northeastern half of Oklahoma from the north and turn winds to
northeast at KPNC and KSWO tonight, reaching central Oklahoma
around sunrise Monday. Moderately gusty southwest wind will
prevail over the western half of Oklahoma this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 103  75  97  72 /   0   0   0   0
Hobart OK        107  76 103  72 /   0   0   0   0
Wichita Falls TX 107  80 108  77 /   0   0   0   0
Gage OK          107  72 100  68 /   0   0   0  10
Ponca City OK    100  72  91  68 /  10  20   0  20
Durant OK        105  78 104  75 /   0  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ004>011-014>017-
     021>024-027-033>039-044-045.

     Excessive Heat Warning until 9 PM CDT this evening for OKZ012-
     013-018>020-025-026-028>032-040>043-046>048-050>052.

TX...Heat Advisory until 9 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...09
Hazardous weather outlook, Aug 18, 2:48 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
348 AM CDT Sun Aug 18 2024

OKZ004>048-050>052-TXZ083>090-190900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
348 AM CDT Sun Aug 18 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Widespread 105 to 115 degree heat indices are expected across
Oklahoma and western north Texas this afternoon and early evening.

.Fire Weather...
Elevated fire weather conditions are expected this afternoon
across southwestern Oklahoma and adjacent parts of north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
Dangerous heat will continue across southwest Oklahoma and
adjacent parts of north Texas throughout much of the week.
Elsewhere, some relief from the heat is expected beginning on
Monday across north central Oklahoma. This relief will spread
farther to the southwest into central Oklahoma on Tuesday.

.Fire Weather...
Elevated fire weather conditions are possible Monday afternoon
across southwestern Oklahoma and adjacent parts of north Texas.

.Thunderstorms...
There are low chances of thunderstorms across north central
Oklahoma Sunday night into Monday morning and Monday night into
Tuesday morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wichita

When
August 18, 1:14 PM CST to August 19, 12:40 PM CST
Where
Wichita forecast zone
Reported by
Other Federal Agency
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

The 'Peter Switch Fire' spread over 1,657 acres across central Wichita County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210538.